medication bone density

has anyone with a pacemaker experience side effects from taking Risondronate (Actonel) for bone density.  

I have osteopenia and am finding some negative side effects from taking that I did not have before I had the pacemaker surgery.

   


5 Comments

Risedronate

by Rch - 2022-10-11 01:17:49

Most common side effects of the Bisphosphonates are GI or musculoskeletal. I doubt pacemaker functions are affected by the drug. Nonetheless please consult your medical provider. If you have been on the drug for over 3-5 years, your provider may also try some drug holiday for a brief period! 

Osteopenia and bone density treatment

by Gemita - 2022-10-11 07:09:23

Hello Bionicsenior,

I am unclear why you have been recommended a Bisphosphonate for Osteopenia?  Osteopenia is often initially managed with lifestyle changes, diet and an exercise programme to help prevent progression to Osteoporosis. I have Osteoporosis confirmed in my spine (but not the hip).  It was recommended by my general doctor that I start treatment with a Bisphosphonate.  

I had read about the "potential" side effects, particularly in relation to Atrial Fibrillation (an irregular arrhythmia) and for gastric irritation from Bisphosphonates, so I sought a second opinion from a Consultant Rheumatologist/Osteoporosis specialist.  He surprisingly did not support my GP’s recommendation to start medical therapy but suggested instead I start a physiotherapy programme with weight bearing exercises, increase my daily intake of foods rich in calcium and Vitamin D, to take a Vitamin D supplement daily and to increase my magnesium levels.

I attach a .pdf on Osteoporosis in case it helps.  It is written for health care professionals, so it is extremely detailed but worth scrolling through to find the sections that might be of interest.  It also gives a full review of all treatments and potential adverse effects. It aims to help your doctor and you decide whether (and when) treatment is needed.  (See Summary of Main Recommendations, Page 32 of 46), first link.  

There is a section on Non pharmacological management of Osteoporosis focussing on managing your Osteopenia and preventing progression to Osteoporosis with lifestyle changes alone. 

If of interest, please copy and paste the link(s) into your main general browser to open:-

https://link.springer.com/content/pdf/10.1007/s11657-022-01061-5.pdf

Another good link:

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5335887/

I would go back to your doctor if your side effects are difficult to tolerate and ask for some checks.  I do not know what other health conditions you have, so there may be a reason why you have been started on Bisphosphonates?

I don't see any connection with your pacemaker, although clearly if your treatment with Risondronate is beginning to cause gastric irritation or trigger other problems, you may start noticing symptoms.  Perhaps your doctors might want to monitor your heart or ask your device clinic to check whether you have developed any unusual heart rhythm disturbances to account for your symptoms?  I hope for the very best

side effects

by new to pace.... - 2022-10-11 08:04:41

if you are lactose intolerant,, this drug is not for you.   Do check all the labels of your medications to make sure there  is no lactose in them. Side effects are gas, bloating and diarrhea etc..  Years ago my sisters took Fosamax after the half hour they ate a bowl of oatmeal ant took 3 Lactaid supplements.

Also as Gemita said above a life style change is really the way to go. 

new to pace

side effects

by new to pace.... - 2022-10-11 08:34:47

Now that your heart is beating evenly you are problably feeling the side effects more.

new to pace

Ask a pharmacist

by Lavender - 2022-10-11 10:03:54

My go-to source for expert, free advice on medication interactions and side effects is the local pharmacist. Ask yours the questions you have. 

You know you're wired when...

The dog’s invisible fence prevents you from leaving the backyard.

Member Quotes

I am no expert, but I believe that without the defibrillator that I have, I would be dead.